Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 48, NWS Dodge City, KS

June 1, 2014Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 2:21 AM CDT for Seward County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2014, 2:21 AM CDT (07:21 UTC)
Expired
Jun 1, 2014, 3:15 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Seward County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS53 KDDC 010721
SVRDDC
KSC175-010815-
/O.NEW.KDDC.SV.W.0048.140601T0721Z-140601T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEWARD COUNTY IN SOUTHWEST KANSAS...

* UNTIL 315 AM CDT

* AT 218 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  WOODS...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LIBERAL AND HAYNE.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT 
FOR SEWARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3718 10107 3725 10093 3708 10064 3699 10065
      3699 10092
TIME...MOT...LOC 0720Z 311DEG 20KT 3718 10099

HAIL...1.50IN
WIND...60MPH

$$

FINCH
2 follow-up statements
680 
WWUS53 KDDC 010750
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 AM CDT SUN JUN 1 2014

KSC175-010815-
/O.CON.KDDC.SV.W.0048.000000T0000Z-140601T0815Z/
SEWARD KS-
250 AM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SEWARD COUNTY UNTIL 315 AM CDT...

AT 246 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAYNE...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN SEWARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3711 10094 3717 10083 3708 10064 3699 10065
      3699 10092
TIME...MOT...LOC 0750Z 311DEG 20KT 3707 10083

HAIL...1.00IN
WIND...60MPH

$$

FINCH
360 
WWUS53 KDDC 010759
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT SUN JUN 1 2014

KSC175-010810-
/O.CAN.KDDC.SV.W.0048.000000T0000Z-140601T0815Z/
SEWARD KS-
259 AM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3711 10094 3717 10083 3708 10064 3699 10065
      3699 10092
TIME...MOT...LOC 0800Z 311DEG 20KT 3703 10078

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:42 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 1, 12:42 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 AM CDT Sun Jun 1 2014

...Updated for the aviation forecast...

.SYNOPSIS...
ISSUED AT 333 PM CDT SAT MAY 31 2014

The 12z upper air analysis showed a shortwave trough over the
Pacific Northwest into central California while a ridge extended
from just east of Hudson Bay into the Ohio Valley. The remains of
the old upper low from earlier in the week was spinning over the
lower Mississippi Valley. Southwesterly flow aloft extended from
southern California into the northern Plains. A weak shortwave
trough was slowly moving east over the central High Plains. At the
surface, weak moist southeasterly flow was noted across the central
Plains as surface pressure slowly deepens in the lee of the Rockies.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 333 PM CDT SAT MAY 31 2014

Isolated light rain showers and thunderstorms had developed along the
Highway 183/283 corridor this afternoon most likely associated with
the weak shortwave moving through the High Plains. The HiRes-ARW
model seems to have a pretty good handle on these showers and they
should gradually diminish and move out of the area through the late
afternoon hours. This model also shows some convection moving off
the front range this afternoon and into far western Kansas during
the evening hours.

Model soundings show the boundary layer becoming nearly saturated
over south central Kansas late tonight. While some stratus and mist
may possibly develop, the moisture looks fairly shallow. Winds
increase through the inversion layer such that I don't think any fog
will be an issue. There could be some low stratus developing before
sunrise but this should burn off rapidly in the morning. Southerly
winds will increase on Sunday as a strong pressure gradient sets up.
Winds could approach advisory criteria during the day but it looks
marginal enough to preclude a wind advisory.

Thunderstorm chances will begin to increase Sunday afternoon over
west central and southwest Kansas. A cool front will drop into the
central High Plains across eastern Colorado and northwest Kansas
during the afternoon. A dryline is expected to develop south along
the Colorado/Kansas border. These features will be the focus for
thunderstorm development by mid/late afternoon. SBCAPE values
increase to around 2000-2500 J/KG. 0-6km bulk shear values increase
to around 50 knots during the afternoon which should support
supercell thunderstorms with large hail. Low level shear values and
LCL heights show a pretty low tornado threat.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 309 PM CDT SAT MAY 31 2014

A relatively active pattern is expected for the medium range period
with respect to convection in the central plains, and perhaps for
the DDC forecast area as well. High probability for thunderstorms,
including severe storms, exists Sunday evening as the nose of the
incoming upper jet enhances lift and drives an MCS into a highly
unstable airmass over central Kansas (strongly supported by the
model consensus. The environment suggests relatively high based
storms with boundary layer parallel flow making wind/hail the
primary threats. As a result we've increased PoPs between 00 and 12
UTC Monday. A weak frontal boundary will push into the area on
Monday, providing a period of boundary layer cold advection.
Following the NAM temperatures, highs were trimmed slightly. Still
highs are forecast to range from mid 80s through the highway K-96
and Interstate 70 areas to the upper 90s in the Red Hills region.
Convection is much less obvious for our area on Tuesday and
Wednesday. As easterly surface winds develop by Tuesday, more storms
are likely to develop in eastern Colorado and spread into west
central Kansas. Models are favoring a solution that would keep
organized storm farther  north across northwest Kansas and Nebraska,
and less support of west central Kansas, limiting the eastern
extent. Still, a few storms could be supercellular briefly in the
far west Monday evening. The upper flow will induce cyclogenesis
over the central High Plains on Wednesday, turning winds southerly
across the area and drawing in far drier air eastward between
highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper
jet segment into the desert southwest toward the southern Plains
effectively putting sw KS on the cool side of the middle troposphere
baroclinic zone and prone to additional chances for thunderstorms even
if not severe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1235 AM CDT SUN JUN 1 2014

There is a fairly active period coming up for this Taf period.
Conditions will start out VFR with southeast winds of 10 to 13
knots. A minor short wave was moving through extreme western
Kansas as I write, and a dying thunderstorm will be near KGCK by
08Z. High and mid clouds will overspread the Taf sites by 12z,
with winds increasing then from the south at 22g33kt. A short wave
will enter northern Kansas this afternoon, while a dry line will
form in southwestern Kansas. Strong to severe storms will develop
after 22z, and could cross any one of the TAFS. Strong winds
gusting to 60 knots and large hail to the size of baseballs will
be possible with these late afternoon and evening storms.

&&

.FIRE WEATHER...
ISSUED AT 333 PM CDT SAT MAY 31 2014

Model soundings show fairly hot, dry and breezy conditions developing
behind a dryline on Sunday afternoon. This could result in near
Red Flag conditions over far southwest Kansas later Sunday afternoon.
Elevated fire weather conditions could also develop on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  90  63 100 /  80  10  10  10
GCK  61  87  63 101 /  70  10  10  10
EHA  61  91  63  99 /  30  10  10  10
LBL  62  93  61 100 /  50  10  10  10
HYS  63  85  63  94 /  80  10  20  20
P28  69  97  68  97 /  60  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Burke
FIRE WEATHER...Gerard
Hazardous weather outlook, May 31, 10:48 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 AM CDT SAT MAY 31 2014

KSZ030-031-043>046-061>066-074>081-084>090-011100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT
HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL
BE THE MAIN HAZARD FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON
AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE
HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN
ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 1, 1:28 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT SUN JUN 1 2014

KSZ061-062-010715-
HAMILTON-KEARNY-
1228 AM MDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND WESTERN
KEARNY COUNTIES...

AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF COOLIDGE...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3802 10148 3783 10163 3803 10200 3814 10195
TIME...MOT...LOC 0628Z 295DEG 23KT 3804 10189

FINCH
Local storm report, Jun 1, 2:04 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
204 AM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             ULYSSES                 37.58N 101.36W
06/01/2014  E1.00 INCH       GRANT              KS   LAW ENFORCEMENT

&&

BURKE
Local storm report, Jun 1, 2:18 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 AM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             ULYSSES                 37.58N 101.36W
06/01/2014  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

            THE COUNTY EMERGENCY MANAGER REPORTED QUITE A BIT OF
            QUARTER SIZE HAIL IN ULYSSES.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:18 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton57 min
Jun 1, 12:13 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton62 min
Jun 1, 1:14 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Jun 1, 1:28 AM CDTSpecial Weather StatementDDCHamilton47 min
Jun 1, 1:39 AM CDTSevere Thunderstorm WarningDDCGrant, Seward, Stevens66 min
Jun 1, 2:00 AM CDTTornado WarningDDCGrant, Haskell, Stevens45 min
Jun 1, 2:24 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny66 min
Jun 1, 2:33 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
Jun 1, 2:54 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
Jun 1, 3:16 AM CDTSevere Thunderstorm WarningDDCMeade, Seward59 min
Jun 1, 3:00 PM CDTSevere Thunderstorm WarningDDCHamilton60 min
Jun 1, 3:33 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny42 min
Jun 1, 4:09 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny66 min
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Jun 1, 4:25 PM CDTSevere Thunderstorm WarningDDCLane, Scott65 min
Jun 1, 4:34 PM CDTTornado Warning Tornado observedDDCGrant, Hamilton, Kearny, Stanton26 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningDDCEllis, Trego66 min
Jun 1, 5:48 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton57 min
Jun 1, 6:04 PM CDTSpecial Weather StatementDDCNess26 min
Jun 1, 6:09 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens67 min
Jun 1, 6:38 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman52 min
Jun 1, 6:44 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.